Heavy Rain, Jasper
- When
- June 25, 2:30 PM CST to 4:30 PM CST
- Where
- Jasper County, 4.27 mi SSW of Kellogg
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -92.940
A report of 2.25 inches of rain in 2 hours.
Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km. Storms first began near Newton and then back built towards the west along the boundary through the evening. Storms produced large hail and stretching resulted in a huge number of funnel clouds, including pictures with a least visible at the same time. Later in the evening a wave across Nebraska moved into Iowa, sweeping east along the instability gradient that the earlier evening convection developed on. A few damaging wind gusts occurred with this line of storms, however it remained sub severe most of the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 1:49 PM CST, 41 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south. - Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern. - Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential - Drying out this weekend with more seasonal temperature and humidity this weekend && .DISCUSSION... Issued at 248 PM CDT Tue Jun 25 2024 Boundary has settled down into the state this afternoon with lingering isolated convection into southern Iowa. Temperatures have once again climbed into the low 90s over the southern two-thirds of Iowa outside the areas with clouds with heat index values hovering around 100 in most locations in central and southern Iowa. The convection in the south has persisted but coverage has slowly been decreasing into the early afternoon with a bit of a col region in the low levels moving into southern Iowa. However, another weak wave is currently over the Nebraska Sandhills and is forecast to move southeast into tonight helping to produce the upcoming weather across the state. Instability is once again very strong with the high dewpoints and temperatures but is still be suppressed by relatively warm mid level temperatures. CAMS have continued to produce some isolated to scattered convection starting late this afternoon near the boundary in an east west corridor across the central portion of the state. Low level shear is relatively weak and the main concern with these storms will be large hail with the initial updrafts and then possible strong to severe wind gusts as the storms mature. There is the possibility of a brief tornado during the development stage, but given the weak surface flow and low level shear, this threat remains very limited. However, with the high amounts of moisture, the storms may also produce locally heavy rainfall and perhaps an isolated flash flood event, but widespread heavy rainfall is not anticipated with these storms. As the evening progresses, the weak wave in Nebraska moves east with additional convection developing in eastern Nebraska into western Iowa. The HRRR has been steadfast since late yesterday in organizing this convection into a line and pushing it southeast through central and southern Iowa tonight along the instability gradient. More recently, the larger scale models also indicate an MCS developing as the low level jet intensifies this evening and passing through the state in similar fashion into tonight. Therefore, have increased the PoPs through this evening into the early morning hours central and south in anticipation of this convective system. Damaging winds will be the primary threat with the storms with hail as a secondary. The 0-3KM shear vector is marginal at 25-30kts, therefore any QLCS tornado threat may be somewhat limited. Otherwise, the other concern will be from heavy rainfall although the progressive nature of the system is likely to limit the overall flash flooding threat. This activity departs the south towards daybreak on Wednesday with drier and cooler air arriving from the north. Quiet conditions are then forecast through Wednesday into much of Thursday morning as subsidence and a drier airmass remain in place across much of the state. However, warm advection and increasing theta-e advection by later in the day and particularly Thursday night into early Friday is likely to lead to widespread convection into Iowa, particularly across the southern half of Iowa. Some redevelopment of storms may occur in the far south on Friday afternoon prior to a front passing through the entire forecast area, but it appears that a good portion of the area should remain dry. Cooler and drier conditions return for the weekend with relatively pleasant weather for outdoor activity. A return to more active weather is then anticipated into next week as upper flow becomes more west to southwest across the western half of the CONUS. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1249 PM CDT Tue Jun 25 2024 Anticipate convection becoming more widespread late this afternoon into the overnight across central and southern Iowa with local MVFR to IFR conditions in and around the showers and storms. Mainly VFR conditions across northern Iowa. Conditions are expected to improve by Wednesday morning as the storms move southeast and drier air arrives in the state. Surface winds remain light and variable but will be gusty in and around storms. The winds become northerly and increase by Wednesday morning behind a cold front. && .HYDROLOGY... Issued at 248 AM CDT Tue Jun 25 2024 Moderate to record river flooding is occurring or is forecast on the West Fork Des Moines River, mainstem Des Moines River and parts of the Cedar River basin. The greatest immediate concern is river forecasts from the Humboldt area down to Fort Dodge. The crest may come in lower than expected but still significant. We continue to assess the data including real-time, in-situ river flow measurements made by our partners at the U.S. Geological Survey (USGS) which help us in the river forecast process. Some of the USGS staff endure dangerous conditions to make these measurements because they sometimes require wading or boating into the floodwaters and swift currents. NASA SPoRT relative soil moisture (RSM) continues to show more limited capacity over northern Iowa mainly north of U.S. Highway 20. Fortunately, much of the rainfall for later today into tonight is forecast to fall south of Highway 20 where RSM is lower/more capacity is available. This is also where USGS daily and 7 day streamflows shows river basins in the normal percentile versus northern Iowa at much above of high streamflows. Thus, again suggesting some capacity for rainfall that falls later today into tonight. The next chance for rainfall will be later Thursday through Friday night. It remains to be seen what kind of flash flood risk may result with the latest WPC excessive rainfall outlook at slight (2 out of 4) for a good portion of Iowa. While the experimental Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF points to mainly within bank rises at the 10% chance exceedance level, it will depend on where and how much rain falls in the basins. This will ultimately determine whether a given river response is a quicker rise, higher or prolonged crest, or a slower fall. Make sure to stay up to date on the latest forecasts and river information, avoid flooded areas and rivers, and never drive around barricades or through flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ070-081-082- 092>094. && DISCUSSION...Cogil AVIATION...Cogil HYDROLOGY...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 322 AM CDT Tue Jun 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075- 083>086-095>097-260830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 322 AM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight It will be hot and humid again today, with heat index values approaching 100 degrees in some areas. Thunderstorms are likely from this afternoon into tonight, especially south of Highway 20. There is a risk of severe weather during this time, with damaging winds and large hail the primary threats. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. IAZ070-081-082-092>094-260830- Cass-Adams-Union-Taylor-Ringgold-Decatur- 322 AM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area this afternoon and evening. Please visit weather.gov/dmx for more details. Thunderstorms are likely from this afternoon into tonight. There is a risk of severe weather during this time, with damaging winds and large hail the primary threats. Locally heavy rainfall and a few tornadoes may also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the forecast at times from late Thursday through Friday. Heavy rain will be possible during this time. The potential for any severe thunderstorm hazards will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
26 funnel cloud, 15 hail, 9 thunderstorm wind, 5 tornado, 1 heavy rain, 1 lightning. Local standard time, as filed.
A report of 2.25 inches of rain in 2 hours.
Two funnel clouds visible looking west from Iowa speedway.
This tornado was observed by several individuals and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
Multiple funnels reported looking north towards Newton.
This tornado was posted on social media and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
This tornado remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
Large 10 inch diameter branch broken from a healthy walnut tree.
A brief funnel.
Funnel spotted along and near highway 21 and 475th.
Tree damage at this location.
Public safety reported quarter sized hail northeast of Runnells.
Delayed report, time estimated by radar.
Penny sized hail reported near Pleasantville.
This tornado produced minor tree damage with a path evident in high-resolution satellite imagery.
Wind has snapped several significant tree branches.
Public report of quarter sized hail.
Public report of a funnel cloud near Norwalk, viewed from the south.
This was a brief tornado observed by a spotter which remained in rural areas. No damage indicators were impacted, hence the EFU rating.
Report via mping.
Funnel cloud seen looking north from highway 92 west of Winterset.
Spotter reported a funnel cloud approximately 25 percent down from the cloud base.
Photo of penny sized hail northeast of Winterset along Cumming Road.
Funnel cloud reported near outflow boundary. Time estimated by radar.
Lightning strike resulted in a house fire. Home a total loss. Time estimated.
Public report of golfball sized hail on the northern edge of Winterset. Picture submitted via social media.
Several trees and power lines down. Time estimated by radar.
Spotter reported a funnel north northwest of Grand River.
Gust measured by personal weather station.
Storm siren pole knocked down and tree limb damage in town.
Report from mping of tree damage.
A 62 mph wind gust recorded on handheld anemometer with blinding rain in sheets.
Quart to 2.25 inch diameter hail lasted for 6 minutes from 1044 to 1050 pm local time. Small twigs broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190225, 1190212, 1190213, 1190216, 1190217, 1190218, 1190971, 1190219, 1190972, 1190975, 1190220, 1190221, 1190222, 1190223, 1190224, 1190226, 1190227, 1190229, 1190230, 1190231, 1190232, 1190233, 1190234, 1190976, 1190235, 1190236, 1190238, 1190239, 1190240, 1190241, 1190242, 1190243, 1190244, 1190980, 1190245, 1190246, 1190247, 1190248, 1190249, 1190251, and more.